Alert archive / Montana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 38, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 15, 2014, 2:06 PM MDT for Cascade County, Meagher County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2014, 2:06 PM MDT (20:06 UTC)
- Expired
- Aug 15, 2014, 2:45 PM MDT
- In force
- 39 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cascade County, MT, Meagher County, MT
The radar
The Great Falls radar (KTFX), 52 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 12:26 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 235 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
220
WUUS55 KTFX 152006
SVRTFX
MTC013-059-152045-
/O.NEW.KTFX.SV.W.0038.140815T2006Z-140815T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
206 PM MDT FRI AUG 15 2014
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL CASCADE COUNTY IN CENTRAL MONTANA...
EXTREME NORTHWESTERN MEAGHER COUNTY IN CENTRAL MONTANA...
* UNTIL 245 PM MDT
* AT 200 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 21 MILES SOUTH OF
CASCADE...AND MOVING NORTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHWESTERN MEAGHER AND SOUTHERN
CASCADE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4726 11167 4711 11126 4686 11158 4688 11162
4690 11163 4691 11169 4696 11178
TIME...MOT...LOC 2006Z 218DEG 10KT 4699 11160
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
987
WWUS55 KTFX 152025
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
225 PM MDT FRI AUG 15 2014
MTC013-059-152045-
/O.CON.KTFX.SV.W.0038.000000T0000Z-140815T2045Z/
CASCADE MT-MEAGHER MT-
225 PM MDT FRI AUG 15 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME
NORTHWESTERN MEAGHER AND SOUTH CENTRAL CASCADE COUNTIES UNTIL 245 PM
MDT...
AT 224 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 18 MILES SOUTH OF
CASCADE...AND MOVING NORTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN CASCADE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4726 11167 4711 11126 4686 11158 4688 11162
4690 11163 4691 11169 4696 11178
TIME...MOT...LOC 2026Z 218DEG 10KT 4703 11155
HAIL...1.00IN
WIND...60MPH
$$736
WWUS55 KTFX 152037
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
237 PM MDT FRI AUG 15 2014
MTC013-059-152048-
/O.EXP.KTFX.SV.W.0038.000000T0000Z-140815T2045Z/
CASCADE MT-MEAGHER MT-
237 PM MDT FRI AUG 15 2014
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHWESTERN MEAGHER
AND SOUTH CENTRAL CASCADE COUNTIES WILL EXPIRE AT 245 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4726 11167 4711 11126 4686 11158 4688 11162
4690 11163 4691 11169 4696 11178
TIME...MOT...LOC 2038Z 218DEG 10KT 4706 11152
$$
WARANAUSKASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 12:08 PM MDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 15, 12:08 PM MDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1207 AM MDT Fri Aug 15 2014 AVIATION SECTION UPDATED .UPDATE... Two bands of light showers over north central MT are weakening. Have raised POPs slightly through 18Z to account for one of these bands over the Hill/Blaine county line. Drier air seen on WV is circulating into southwest MT and will keep most areas dry until late afternoon. Short term models suggest a subtle lobe of vorticity presently over NE Oregon will rotate through north central MT late this afternoon and early evening. Additionally, models indicate convergence along a weak surface boundary crossing the Continental divide around 00Z this evening. Expect a line of thunderstorms to form along this boundary and advance across north central Montana from around 00-06Z. Forecast soundings at CTB provide around 1200 J/kg CAPE prior to thunderstorm development, so heavy rain is possible with PW around 1.1 inches. Weak shear and a tall- skinny CAPE profile do not support any more than a minimal hail threat. Confidence in training or slow moving thunderstorms is not high enough to warrant a Flash Flood watch with FF guidance of 1.2 to 2 inches over the forecast area. However, rainfall rates will have to be monitored carefully this evening as precipitation develops and ponding or street flooding possible. Inhere ted forecast package already represents categorical POPS for our NW zones this evening, so have not made any changes. PAN && .AVIATION... UPDATED 1755Z. Upper-level low pressure system that was stationary over Washington/ Oregon now beginning to come east toward western Montana. Increasing moisture and instability ahead of the low is already generating scattered thunderstorms just west of the Continental Divide, with storm coverage expected to expand into central Montana this aftn. Given the current analysis, have moved up the VCTS/TSRA start times for KHLN/KCTB as conditions are destabilizing sooner than earlier forecast. Confidence for scattered storms west of KGTF is high, but more marginal for storm coverage from KGTF eastward due to several alternating bands of dry air and moisture. However, will keep mention of TSRA for remaining local terminals as several forecast parameters have been trending toward more TSRA development than past few days. Storm activity should gradually dissipate from west-to-east tonight. Expect VFR conditions away from storms, but MVFR and short-lived local IFR conditions possible close to any stronger convective cells. Waranauskas && .PREV DISCUSSION... /ISSUED 600 AM MDT Fri Aug 15 2014/ Today through Sunday...With the main upper level low pressure continuing to spin over the Pacific Northwest...scattered showers and thunderstorms will continue to move through the region over the next few days. The heaviest rain this morning will affect areas between Choteau and Cut Bank. Up to a 0.50 is possible from the heaviest showers. With more upper level energy moving through North Central MT late this afternoon/evening...another round of showers and thunderstorms will move through the area. The best area for storms later today is mainly north of a Boulder to White Sulphur Springs line. Isolated thunderstorms will be possible over the region on Saturday...as the upper level low slowly starts to pull to our East. By Sunday...the upper level should be far enough east that any showers/thunderstorms should be confined mainly to areas northeast of Great Falls early in the day...but the storms will spread back westward towards the Rockies by late in the day as the airmass becomes unstable. Generally temperatures will be seasonable over the next few days...with afternoon highs generally in the lower to mid 80s across the region. Brusda Sunday night through Friday...Models take an upper trough over central Montana Sunday evening to eastern Montana Monday and into the Dakotas Monday night. Still expect isolated to scattered showers to affect the plains and adjoining mountains Sunday evening before ending around midnight. Monday should be a mostly dry day as a weak upper ridge develops over Idaho and western Montana. Then as has been advertised an upper trough will be developing over the northwest U.S. Models differ on the details of this development and on weather disturbances embedded within the trough that will be affecting the forecast area. In particular by Friday the GFS has an upper trough over the Pacific Northwest. A disturbance ahead of the upper trough develops into a closed low as it moves north through western Montana Friday night. Associated with this the GFS has precipitation amounts of a half-inch or more over the western mountains. The ECMWF on the other hand has a more broad upper trough. Due to model differences have gone with a general trend of increasing the chances of precipitation from Tuesday into Thursday. High temperatures from the upper 80s to low 90s Tuesday are expected to cool to the low 60s to low 70s Friday. Blank && .PRELIMINARY POINT TEMPS/POPS... GTF 84 58 82 58 / 50 60 20 20 CTB 79 54 78 54 / 70 80 20 20 HLN 85 55 84 55 / 40 40 20 10 BZN 85 51 84 51 / 30 30 10 10 WEY 74 43 75 42 / 20 20 10 10 DLN 80 50 82 50 / 20 20 10 10 HVR 86 60 85 60 / 50 60 30 30 LWT 82 57 81 57 / 40 60 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/NWSGreatFalls
In the hours before
Special weather statement, Aug 15, 12:54 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1254 PM MDT FRI AUG 15 2014
MTZ052-151945-
JEFFERSON MT-
1254 PM MDT FRI AUG 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
145 PM MDT...
AT 1252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BUTTE...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
BASIN...
BOULDER...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FRIDAY
EVENING FOR WESTERN MONTANA.
LAT...LON 4640 11227 4621 11193 4589 11241 4591 11243
4597 11245 4602 11245 4605 11249 4609 11248
4613 11253 4614 11253
TIME...MOT...LOC 1854Z 225DEG 24KT 4601 11249
SUKSpecial weather statement, Aug 15, 1:03 PM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 103 PM MDT FRI AUG 15 2014 MTZ009-010-048-151945- EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT-SOUTHERN ROCKY MOUNTAIN FRONT MT- 103 PM MDT FRI AUG 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PONDERA...SOUTHERN GLACIER AND NORTHWESTERN TETON COUNTIES UNTIL 145 PM MDT... AT 101 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF EAST GLACIER PARK TO 13 MILES SOUTH OF HEART BUTTE...AND MOVING NORTH AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... EAST GLACIER PARK... HEART BUTTE... BROWNING... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FRIDAY EVENING FOR WESTERN MONTANA. LAT...LON 4888 11326 4844 11261 4795 11277 4840 11333 TIME...MOT...LOC 1903Z 192DEG 23KT 4839 11316 4811 11283 SUK
Special weather statement, Aug 15, 1:24 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 124 PM MDT FRI AUG 15 2014 MTZ014-052-053-152015- BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT- 124 PM MDT FRI AUG 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN LEWIS AND CLARK...EXTREME NORTHEASTERN JEFFERSON AND WESTERN BROADWATER COUNTIES UNTIL 215 PM MDT... AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF MONTANA CITY...OR 14 MILES SOUTHEAST OF HELENA...MOVING EAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... WINSTON... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FRIDAY EVENING FOR WESTERN MONTANA. LAT...LON 4667 11165 4639 11156 4641 11186 4657 11188 TIME...MOT...LOC 1925Z 263DEG 6KT 4649 11176 WARANAUSKAS
Special weather statement, Aug 15, 1:50 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 150 PM MDT FRI AUG 15 2014 MTZ012-014-053-054-152030- BROADWATER MT-CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-MEAGHER MT- 150 PM MDT FRI AUG 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK... EXTREME NORTHWESTERN MEAGHER...EXTREME SOUTHERN CASCADE AND EXTREME NORTHERN BROADWATER COUNTIES UNTIL 230 PM MDT... AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF EAST HELENA...OR 12 MILES NORTHEAST OF HELENA...MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... RURAL SOUTHEASTERN LEWIS AND CLARK COUNTY... RURAL NORTHWESTERN BROADWATER COUNTY... RURAL NORTHWESTERN MEAGHER COUNTY... RURAL SOUTHERN CASCADE COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FRIDAY EVENING FOR WESTERN MONTANA. LAT...LON 4694 11159 4669 11146 4662 11194 4680 11200 TIME...MOT...LOC 1950Z 254DEG 12KT 4673 11185 WARANAUSKAS
Local storm report, Aug 15, 2:01 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
201 PM MDT FRI AUG 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 4 NNW WINSTON 46.52N 111.70W
08/15/2014 M0.75 INCH BROADWATER MT TRAINED SPOTTER
HAIL DAMAGE. HAIL DESTROYED SHEDS AND AWNINGS.
&&
NJLSpecial weather statement, Aug 15, 2:01 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 201 PM MDT FRI AUG 15 2014 MTZ012-014-054-152045- CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-MEAGHER MT- 201 PM MDT FRI AUG 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN LEWIS AND CLARK...EXTREME NORTHWESTERN MEAGHER AND SOUTHERN CASCADE COUNTIES UNTIL 245 PM MDT... AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22 MILES EAST OF WOLF CREEK...OR 22 MILES SOUTH OF CASCADE...MOVING NORTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... RURAL SOUTHERN CASCADE COUNTY... RURAL NORTHWESTERN MEAGHER COUNTY... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FRIDAY EVENING FOR WESTERN MONTANA. LAT...LON 4729 11170 4718 11130 4686 11153 4693 11182 TIME...MOT...LOC 2001Z 203DEG 13KT 4698 11160
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:18 PM MDT | Special Weather Statement | TFX | Gallatin | 42 min |
| Aug 15, 12:03 PM MDT | Special Weather Statement | TFX | Silver Bow | 27 min |
| Aug 15, 12:25 PM MDT | Special Weather Statement | TFX | Broadwater | 50 min |
| Aug 15, 12:34 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 28 min |
| Aug 15, 12:42 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 48 min |
| Aug 15, 12:47 PM MDT | Special Weather Statement | TFX | Silver Bow | 43 min |
| Aug 15, 12:54 PM MDT | Special Weather Statement | TFX | Jefferson | 51 min |
| Aug 15, 12:57 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 48 min |
| Aug 15, 1:03 PM MDT | Special Weather Statement | TFX | Glacier | 42 min |
| Aug 15, 1:24 PM MDT | Special Weather Statement | TFX | Broadwater | 51 min |
| Aug 15, 1:36 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson, Lewis and Clark | 39 min |
| Aug 15, 1:50 PM MDT | Special Weather Statement | TFX | Broadwater | 40 min |
| Aug 15, 2:01 PM MDT | Special Weather Statement | TFX | Cascade | 44 min |
| Aug 15, 3:02 PM MDT | Special Weather Statement | TFX | Cascade | 43 min |
| Aug 15, 3:13 PM MDT | Special Weather Statement | TFX | Fergus | 47 min |
| Aug 15, 3:29 PM MDT | Areal Flood Advisory | TFX | Cascade | 6 hr |
| Aug 15, 3:29 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin | 46 min |
| Aug 15, 3:34 PM MDT | Special Weather Statement | TFX | Pondera | 41 min |
| Aug 15, 3:40 PM MDT | Special Weather Statement | TFX | Cascade | 50 min |
| Aug 15, 4:04 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 41 min |
| Aug 15, 4:15 PM MDT | Special Weather Statement | TFX | Chouteau | 45 min |
| Aug 15, 4:42 PM MDT | Special Weather Statement | TFX | Judith Basin | 48 min |
| Aug 15, 4:47 PM MDT | Special Weather Statement | TFX | Chouteau | 43 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.